Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Commuting analytic functions without fixed points


Author: Donald F. Behan
Journal: Proc. Amer. Math. Soc. 37 (1973), 114-120
MSC: Primary 30A20
DOI: https://doi.org/10.1090/S0002-9939-1973-0308378-8
MathSciNet review: 0308378
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let A be the set of nonidentity analytic functions which map the open unit disk into itself. Wolff has shown that the iterates of $ f \in A$ converge uniformly on compact sets to a constant $ T(f)$, unless f is an elliptic conformal automorphism of the disk. This paper presents a proof that if f and g are in A and commute under composition, and if f is not a hyperbolic conformal automorphism of the disk, then $ T(f) = T(g)$. This extends, in a sense, a result of Shields. The proof involves the so-called angular derivative of a function in A at a boundary point of the disk.


References [Enhancements On Off] (What's this?)

  • [1] C. Carathéodory, Theory of functions of a complex variable. Vol. 2, 2nd ed., Chelsea, New York, 1960. MR 16, 346; 12, 248.
  • [2] E. F. Collingwood and A. J. Lohwater, The theory of cluster sets, Cambridge Tracts in Math. and Math. Phys., no. 56, Cambridge Univ. Press, Cambridge, 1966. MR 38 #325. MR 0231999 (38:325)
  • [3] J. Lehner, Discontinuous groups and automorphic functions, Math. Surveys, no. 8, Amer. Math. Soc., Providence, R.I., 1964. MR 29 #1332. MR 0164033 (29:1332)
  • [4] R. Nevanlinna, Eindeutige analytische Funktionen, 2nd ed., Die Grundlehren der math. Wissenschaften, Band 46, Springer-Verlag, Berlin, 1953. MR 15, 208. MR 0057330 (15:208c)
  • [5] A. L. Shields, On fixed points of commuting analytic functions, Proc. Amer. Math. Soc. 15 (1964), 703-706. MR 29 #2790. MR 0165508 (29:2790)
  • [6] G. Valiron, Sur l'itération des fonctions holomorphes dans un demi-plan, Bull. Sci. Math. 55 (1931), fasc. 1, 105-128.
  • [7] J. Wolff, Sur l'itération des fonctions bornées, C. R. Acad. Sci. Paris (1926), 200-201.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 30A20

Retrieve articles in all journals with MSC: 30A20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1973-0308378-8
Keywords: Commuting under composition, iteration, fixed point, angular derivative, Julia lemma, chain rule, Lindelöf theorem
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society